In mathematics, the n! conjecture is the conjecture that the dimension of a certain bi-graded module of diagonal harmonics is n!. It was made by A. M. Garsia and M. Haiman and later proved by M. Haiman. It implies Macdonald's positivity conjecture about the Macdonald polynomials.
Formulation and background
The Macdonald polynomials are a two-parameter family of orthogonal polynomials indexed by a positive weight λ of a root system, introduced by Ian G. Macdonald (1987). They generalize several other families of orthogonal polynomials, such as Jack polynomials and Hall–Littlewood polynomials. They are known to have deep relationships with affine Hecke algebras and Hilbert schemes, which were used to prove several conjectures made by Macdonald about them.
Macdonald (1988) introduced a new basis for the space of symmetric functions, which specializes to many of the well-known bases for the symmetric functions, by suitable substitutions for the parameters q and t.
In fact, we can obtain in this manner the Schur functions, the Hall–Littlewood symmetric functions, the Jack symmetric functions, the zonal symmetric functions, the zonal spherical functions, and the elementary and monomial symmetric functions.
In an attempt to prove Macdonald's conjecture, Garsia & Haiman (1993) introduced the bi-graded module of diagonal harmonics and conjectured that the (modified) Macdonald polynomials are the Frobenius image of the character generating function of Hμ, under the diagonal action of the symmetric group.
The proof of Macdonald's conjecture was then reduced to the n! conjecture; i.e., to prove that the dimension of Hμ is n!. In 2001, Haiman proved that the dimension is indeed n! (see ).
This breakthrough led to the discovery of many hidden connections and new aspects of symmetric group representation theory, as well as combinatorial objects (e.g., insertion tableaux, Haglund's inversion numbers, and the role of parking functions in representation theory).
- Garsia, A. M.; Procesi, C. (1992). "On certain graded Sn-modules and the q-Kostka polynomials". Adv. Math. 94 (1): 82–138. doi:10.1016/0001-8708(92)90034-I.
- Garsia, A. M.; Haiman, M. (1993). "A graded representation model for the Macdonald polynomials". Proc. Natl. Acad. Sci. 90 (8): 3607–3610. doi:10.1073/pnas.90.8.3607. PMC .
- Garsia, A. M.; Haiman, M. "Orbit Harmonics and Graded Representations, Research Monograph". to appear as part of the collection published by the Lab. de. Comb. et Informatique Mathématique, edited by S. Brlek, U. du Québec á Montréal.
- Haiman, M. (2001). "Hilbert schemes, polygraphs, and the Macdonald positivity conjecture". J. Amer. Math. Soc. 14: 941–1006. doi:10.1090/S0894-0347-01-00373-3.
- Macdonald, I. G. (1988). "A new class of symmetric functions". Séminaire Lotharingien de Combinatoire. Publ. I.R.M.A. Strasbourg. 20: 131–171.